Q. My fingers and toes started tingling unpleasantly about three months ago. My internist recently did blood work and found no diabetes or other abnormalities.

When the nurse asked me if I was still taking my usual medicines and vitamins, she mentioned B12. It dawned on me then that I had discontinued it when I was suffering from a nasty coughing spell. The tingliness began about the time I stopped taking the vitamin B12.

The doctor wanted to refer me to a neurologist, but I asked if I could delay that until I began taking B12 again to see if the tingling disappears. I’ve just begun, but it seems to be working. Others might like to know about this.

A. Tingling or numbness in the hands or feet is called “peripheral neuropathy.” It is a fairly common complication of diabetes, and can also be caused by some medications, including certain cholesterol-lowering drugs, cancer treatments or antimicrobials.

Inadequate vitamin B12 can also contribute to neuropathy. We hope that returning to your regular vitamin regimen will relieve the tingling. If not, please check back with your doctor.

Join Over 52,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Koch
    Reply

    4 months on B12 for painful tingling toes. In the first 3 days, toe tingle pain dropped from a 9 to a 3 (on a 10 scale). Now 4 months later, that 3 level is maybe a 2 level. Hence in my case, I’m expecting a one year period to be tingle free. Did not see a doctor, no shots, just 5000 mcg Methyl Cobalamin daily, and B1, B6 also. Plus magnesium.

  2. VEH
    Reply

    I have had peripheral neuropathy for about 8 months, and am on Lyrica and gabapentin. Some time ago I tried massaging Neurogen into the tibia just above my toes… on one leg only. I found no change except my leg smelled better.

  3. mdg1943
    Reply

    I developed peripheral neuropathy shortly after I started taking hydrochlorothiazide and then switched to Lisinopril; the condition still exists. Is there any chance these medications are causing the problem? If so, is there a remedy?
    I was tested for thyroid, diabetes, vitamin deficiency, and other tests, all came back negative.
    PEOPLE’S PHARMACY RESPONSE: PARESTHESIA (TINGLING OR NUMBNESS) HAS BEEN REPORTED WITH BOTH DRUGS, BUT NOT NEUROPATHY.

  4. Bob G
    Reply

    I tried both gabapentin and Lyrica but neither really relieved my toe tingles, however, within 24 hours of taking B-12 they had stopped and with repeated use have not returned for over 30 days. I told my daughter about it who also suffers from Neuropathy and she tried it and it worked for her also. Thank for publishing this information it was really helpful.

  5. ebm
    Reply

    One of my (massage) clients had terrible pain and sensitivity in his feet after playing
    hours of volleyball at Canyon Ranch Spa. After hundreds of Neurontin pills and no results I suggested Alpha Lypoic Acid and a chiropractor to check alignment of bones in his feet. His MD said that ALA (alpha lypoic acid) was good for it and he takes 300mg daily himself.
    My client was outraged that the MD never recommended it to him and that his massage therapist had to recommend it. He was to take 200mg/day to start, he had
    treatments from my chiropractor who was really good at foot adjustments and he slowly got better.
    When I remember that giant bottle of Neurontin I just cringe. Good luck and keep researching natural remedies, I have done this since 1975.

  6. C. Wall
    Reply

    My husband suffers from peripheral neuropathy in both feet. He tried Neuragen PN and had to jump into a cold shower and had a terrible burning problem for a short time. So far he has had no luck with the problem. I am going to try the various items that I just read today.
    Regards, C. Wall

  7. ACS
    Reply

    There is a gel on the market (CVS drug store) called Neuragen. That works wonders on the top of my foot. It’s expensive ($25.00)but goes a long way, so that’s an offset.
    I dab a little on my foot at bedtime. It lasts 24 hours

  8. Terry
    Reply

    Tingling can also be a symptom of menopause (though, best to get it checked out in case it is something more serious).

  9. DDK
    Reply

    Inadequate vitamin B12 due to taking Proton Pump Inhibitors associated with acid reflux medicines can cause sores on the tongue and inside the mouth area. Sometimes the sores are visible and sometimes not. But you have sore areas. How much vitamin B12 is needed daily if the medicine is keeping it from being absorb into the body? There must be help with this. At times I find it hard to move my tongue.

  10. Anne
    Reply

    I had been on 400 IU natural mixed tocopherols Vitamin E for a few years and must have run out and neglected it for a month or so. I not only had tingling, but one toe felt as if it were throbbing. It was January in Connecticut. I wore double socks and fur boots in the house and every so often removed them and the offending toe looked like all the others.
    I was sent to a bunch of orthopedic surgeons who suspected gout and determined it was not but probably involved circulation. I made an appointment with a vascular specialist who couldn’t see me for a month. I immediately resumed taking Vitamin E (natural only) and on the morning of the appointment I called to cancel.
    I had nothing to show him! I have been religious about the E ever since, especially in cold weather. Medical friends have since determined I am subject to Raynaud’s Syndrome, and dangerous drugs are usually recommended, but I have proved (several times) that my digits need Vitamin E.

  11. E J McC
    Reply

    In reference to the B-12 supplement….the individual is on the right track but I’ve since learned that Magnesium Citrate is also required. Magnesium is what makes the body function from top of your head to the tip of your toes. It is very well established that almost everyone or everyone has some deficiency of Magnesium.
    I started adding Magnesium to my diet in January and have never felt better (I also take a B Vitamin supplement as well as extra B-12). I’ve spent a lot of time lately reading about Magnesium (see: http://www.drcarolyndean.com). Once you read about magnesium you’ll wonder why your doctor or any doctor has not told you about Magnesium and how it is essential for complete body function.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.